Alert archive / Vermont / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 95, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2000, 1:14 PM EDT for Bennington County, Vermont. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2000, 1:14 PM EDT (17:14 UTC)
- Expired
- Aug 3, 2000, 2:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Bennington County, VT
The radar
The Albany radar (KENX), 94 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:30 PM EDT | Thunderstorm Wind | Bennington, VT | A fairly strong cold front traversed eastern New York, and approached southern Vermont late on August 3. Ahead of it, was a very humid unstable air mass. As a result, scattered thunderstorms developed during the midday hours. One of these became severe as it |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS51 KALY 031714 SVRALB VTC003-031800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 114 PM EDT THU AUG 3 2000 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT * UNTIL 200 PM EDT * AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR NORTH BENNINGTON...OR ABOUT 3 MILES NORTHWEST OF BENNINGTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODFORD AT 125 PM NORTH OF SEARSBURG AT 140 PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:50 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 3, 9:50 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
950 AM EDT THU AUG 3 2000
DISC...
ERLY BTCH OF SHWRS/TSTM MOVD ACRS THE ERN/SERN PTN OF THE CWA THIS
MRNG WITH NO PBLMS. MN WX PBLM WILL BE THE THREAT OF SVR WX FOR LT
MRNG INTO ERLY EVENING AS CLD FNT MOVS ACRS THE RGN. AMOS AHD OF
CLDFNT IS XTRMLY JUICY AND ALB MRNG SNDG SHWS CAPES OF ARND 2700.
MODIFY SNDGS GIVE AFTN CAPES ARND 3000 WITH GD HELICITY VLS.
MAGLENTA EQUATION FOR SVR THREAT COMES UP WITH...MAJOR SEVERE EVENT.
WINDS ALFT ARE PRDCTD TO BE 75 TO 85 KT W/MAX DYNAMICS. THUS STRM
MVMNTS WL MAKE FLDNG LESS LIKELY EXCPT WHERE TRNG OCCURS.
QPF OUTLOOK...
PREFER THE WETTER AVN (AND EVEN THE NGM) SOLN HERE OVR THE DRIER ETA.
ALTHO THE MID LVL VORTEX JUST SW OF JAMES BAY ATTM WL BE GENLY LIFTING
NEWD THIS PD..THERE IS STILL ENUF AMPLIFICATION/MID LVL DYNAMIC SUPPORT WITH
THE H5 TROF TO ALLOW FOR ORGANIZED CNVCTN ALG THE CDFNT DROPPING SEWD
THRU NEW ENG AND THE MID ATLC STATES. FAVORABLE UPR LVL JET DYNAMICS (RT
ENTRANCE REGION) ARE ALSO AVBL TO SUPPORT LARGE SCALE LIFT. DEEPER MSTR
GENLY RESIDES WELL S AND E OF THE APCHG CDFNT..SO WON'T BE A WIDESPREAD
HVY EVENT..BUT DO XPC A SWATH OF AT LEAST MDT FNTL RAINS FM VT/NH SSWWD
INTO MD AND VA.
SVR THREAT...
EARLY MORNING SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM
NEAR BUFFALO NEW YORK...SOUTHWESTWARD THROUGH THE MIDDLE
MISSISSIPPI VALLEY...THEN NORTHWESTWARD INTO THE NORTHERN ROCKIES.
WATER VAPOR LOOPS WERE SHOWING SEVERAL SHORTWAVE TROUGHS AFFECTING
PORTIONS OF THE NORTHEAST U.S. AS WELL AS THE PLAINS REGION.
COLD FRONT WILL MOVE QUICKLY ACROSS THE CWA THIS AFTERNOON. EARLY
MORNING SURFACE OBSERVATIONS SHOW A VERY MOIST AIR MASS IS IN PLACE
ACROSS THE AREA AS DEWPOINTS ARE IN THE 60S AND LOWER 70S. INFRARED
IMAGERY SHOWS CLOUDS HAVE BEEN THINNING DURING THE PAST COUPLE OF
HOURS...WHICH WILL ALLOW FOR STRONG HEATING LATER THIS
MORNING/AFTERNOON. THIS WILL LEAD TO AN INCREASINGLY UNSTABLE AIR
MASS WITH SURFACE BASED CAPE VALUES EXPECTED TO BE IN THE 1000 TO
2000 J/KG RANGE BY LATE AFTERNOON...WITH LOCAL VALUES UP ARND 3000.
THUNDERSTORMS SHOULD BEGIN TO DEVELOP ALONG AND AHEAD OF THE FRONT
AS IT MOVES RAPIDLY EASTWARD.
FORECAST SOUNDINGS FROM THE 06Z ETA SHOW NEARLY UNIDIRECTIONAL
FLOW...WITH SPEEDS INCREASING TO 40 TO 50 KNOTS ABOVE 500 MB.
ALSO...THESE SOUNDING SHOW THE PRESENCE OF PRONOUNCED MID LEVEL
DRYING AND RELATIVELY LOW WET BULB ZERO HEIGHTS. THIS WOULD
SUGGEST THERE IS SOME POTENTIAL FOR STRONG WINDS AND SEVERE HAIL
WITH SOME OF THE STRONGER STORMS. THE UNIDIRECTIONAL NATURE OF THE
WINDS INDICATE A LIKELIHOOD OF SOME OF THE STORMS EVOLVING INTO
LINES OR BOWS AS THEY MOVE ACROSS THE EASTERN LAKES AREA INTO NEW
ENGLAND DURING THE EVENING.
FLOODING MAY BECOME A PRBLM WITH TRAINING IN SM AREAS. WIDESPREAD
FLDG NOT ANTICIPATED BUT IF YESTERDAY IS ANY INDICATION LOCALIZED
FLDG MAY BE A PBLM.
.ALY...NY ERN...NONE
VT EXTRM SRN...NONE
MA EXTRM WRN...NONE
CT NW...NONE.
MACIn the hours before
Local storm report, Aug 3, 12:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1243 PM EDT THU AUG 03 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1o240 PM TROY NY .75 INCH HAIL
08/03/00 RENSSELAER DIME SIZE HAIL AT TROY
NNNNLocal storm report, Aug 3, 1:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
100 PM EDT THU AUG 03 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM STILLWATER NY .75 INCH HAIL
08/03/00 SARATOGA DIME SIZE HAIL
1220 PM COVEVILLE NY WIND DAMAGE
08/03/00 SARATOGA WIRES AND LIMBS DOWN
1240 PM TROY NY .75 INCH HAIL
08/03/00 RENSSELAER DIME SIZE HAIL AT TROY
NNNN
KOLECILocal storm report, Aug 3, 1:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT THU AUG 03 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM STILLWATER NY .75 INCH HAIL
08/03/00 SARATOGA DIME SIZE HAIL
1220 PM COVEVILLE NY WIND DAMAGE
08/03/00 SARATOGA WIRES AND LIMBS DOWN
1220 PM CLIFTON PARK NY WIND DAMAGE
08/03/00 SARATOGA TREES DOWN
1240 PM TROY NY .75 INCH HAIL
08/03/00 RENSSELAER DIME SIZE HAIL AT TROY
NNNN
KOLECINearby
Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.